Guideline decision tool · Pediatrics
👶

Downes Score (Neonatal Respiratory Distress) — free guideline decision tool

Assess neonatal respiratory distress severity with the Downes score.

Open guideline tool →
Computed locally — no data uploaded. For licensed clinicians.
📋

Guideline-based

Implements the decision logic from published clinical guidelines.

🖥️

Runs in your browser

No installation. Enter the patient's values and get a guideline recommendation instantly.

🔒

Data stays local

Nothing is uploaded. Results are for licensed clinicians only.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Respiratory rate< 60 (0)
CyanosisNone (0)
Air entryGood (0)
GruntingNone (0)
RetractionsNone (0)

Downes0/10

  • InterpretationMild — monitor
  • Note≥ 7 suggests respiratory failure and likely need for assisted ventilation/blood gas.
Respiratory rate> 80 or apnoea (2)
CyanosisIn 40% FiO₂ (2)
Air entryBarely audible (2)
GruntingAudible without (2)
RetractionsSevere (2)

Downes10/10

  • InterpretationSevere — respiratory failure
  • Note≥ 7 suggests respiratory failure and likely need for assisted ventilation/blood gas.

Common questions

What is Downes Score (Neonatal Respiratory Distress)?

Assess neonatal respiratory distress severity with the Downes score.

How is Downes Score (Neonatal Respiratory Distress) calculated? What is the core formula?

Respiratory rate, cyanosis, air entry, grunting and retractions — each 0–2. ≤ 3 mild, 4–6 moderate, ≥ 7 failure.

When is Downes Score (Neonatal Respiratory Distress) used?

Decide on escalation of neonatal respiratory support.

What are the key clinical points for Downes Score (Neonatal Respiratory Distress)?

≥ 7 suggests respiratory failure. Applicable to term/late-preterm infants. Use with blood gas where available.

What are the limits and cautions when using Downes Score (Neonatal Respiratory Distress)?

For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.

How is Downes Score (Neonatal Respiratory Distress) calculated in practice? Can you show a worked example?

Inputs: Respiratory rate < 60 (0), Cyanosis None (0), Air entry Good (0), Grunting None (0), Retractions None (0) → Result: Downes 0 /10(Interpretation: Mild — monitor, Note: ≥ 7 suggests respiratory failure and likely need for assisted ventilation/blood gas.) Inputs: Respiratory rate > 80 or apnoea (2), Cyanosis In 40% FiO₂ (2), Air entry Barely audible (2), Grunting Audible without (2), Retractions Severe (2) → Result: Downes 10 /10(Interpretation: Severe — respiratory failure, Note: ≥ 7 suggests respiratory failure and likely need for assisted ventilation/blood gas.)

👶

Run Downes Score (Neonatal Respiratory Distress) now

Assess neonatal respiratory distress severity with the Downes score.

Open guideline tool →

For licensed clinicians. Not a substitute for clinical judgement.

Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

Related guideline tools

For use by licensed clinicians and clinical researchers. Computed locally in your browser — no data is uploaded. Not a substitute for clinical judgement.